Alert archive / Nevada / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 29, NWS Las Vegas, NV

July 27, 2018Clark County, Nevada; Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 27, 2018, 3:16 PM PDT for Clark County, Nevada; Mohave County, Arizona. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2018, 3:16 PM PDT (22:16 UTC)
Expired
Jul 27, 2018, 4:00 PM PDT
In force
44 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Mohave County, AZ, Clark County, NV

The radar

The Las Vegas radar (KESX), 25 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 10.3 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2018-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 289 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2018-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
289 J/kg
Mixed-layer CIN
-349 J/kg
Mixed-layer LCL
3500 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

145 
WUUS55 KVEF 272216
SVRVEF
AZC015-NVC003-272300-
/O.NEW.KVEF.SV.W.0029.180727T2216Z-180727T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
316 PM PDT FRI JUL 27 2018

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  Northwestern Mohave County in northwestern Arizona...
  Central Clark County in southern Nevada...

* Until 400 PM PDT/400 PM MST/.

* At 316 PM PDT/316 PM MST/, a severe thunderstorm was located near
  Railroad Pass, or near Anthem, moving northeast at 10 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs and trees.

* Locations impacted include...
  Henderson, Boulder City, Railroad Pass and Black Mtn. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3583 11486 3586 11508 3600 11506 3609 11488
      3594 11470
TIME...MOT...LOC 2216Z 242DEG 7KT 3593 11499 

HAIL...<.75IN
WIND...60MPH
 
$$
CK
2 follow-up statements
693 
WWUS55 KVEF 272242
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
342 PM PDT FRI JUL 27 2018

AZC015-NVC003-272300-
/O.CON.KVEF.SV.W.0029.000000T0000Z-180727T2300Z/
Mohave AZ-Clark NV-
342 PM PDT FRI JUL 27 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM
PDT/400 PM MST/ FOR NORTHWESTERN MOHAVE AND CENTRAL CLARK COUNTIES...

At 339 PM PDT/339 PM MST/, a severe thunderstorm was located over 
Railroad Pass, or near Boulder City, moving northeast at 10 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs and trees.

Locations impacted include...
Henderson, Boulder City and Railroad Pass. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3583 11486 3591 11503 3600 11506 3609 11488
      3594 11470
TIME...MOT...LOC 2239Z 242DEG 7KT 3595 11494 

HAIL...<.75IN
WIND...60MPH
 
$$
CK
275 
WWUS55 KVEF 272251
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
351 PM PDT FRI JUL 27 2018

AZC015-NVC003-272300-
/O.EXP.KVEF.SV.W.0029.000000T0000Z-180727T2300Z/
Mohave AZ-Clark NV-
351 PM PDT FRI JUL 27 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MOHAVE AND
CENTRAL CLARK COUNTIES WILL EXPIRE AT 400 PM PDT/400 PM MST/...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3583 11486 3591 11503 3600 11506 3609 11488
      3594 11470
TIME...MOT...LOC 2250Z 242DEG 7KT 3596 11492 

$$
CK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 12:57 PM PDT, 2 hours 19 minutes earlier.

Area forecast discussion, Jul 27, 12:57 PM PDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1257 PM PDT Fri Jul 27 2018

.SYNOPSIS...Dangerous heat will continues through Saturday.
A general downward trend in thunderstorm activity will occur
through tomorrow. Increasing moisture and instability could mean
an uptick in thunderstorm activity Sunday and Monday.
&&

.NEAR TERM...This Afternoon and Tonight.
Aside from the excessive heat, we are watching for the development
of convective activity as we head into the afternoon hours.
Mesoscale analysis indicates an axis of high dewpoints roughly in
a line from south-central Lincoln County down through northern
Mohave County. Mid-level lapse rates are still quite steep despite
the fact that the high pressure aloft is building in a subsidence
inversion aloft. The main access of instability (and therefore
threat of thunderstorms) exists from SE Lincoln County south to
Mesquite and down to the Kingman area where these two paramenters
are coincident. This is the area we are watching for development.
Aloft there is fairly strong west to east flow which should give
any thunderstorms a general west to east movement. Flooding is a
secondary threat. Wind gusts are the major concern. Outflow under
the regime has shown a propensity to produce severe level gusts. A
dust storm in central Mohave County is also not out of the
question.
&&

.SHORT TERM...Tomorrow through Monday.

Excessive heat to continue through Saturday. A slight downward
trend in temperatures is expected on Sunday and Monday. However,
there are also indications that another wave of moisture will
ride in on an upper level disturbance from the southeast on Sunday
into Monday. This will trend thunderstorm chances up again for
the later half of the weekend and early portions of the week.
Expect mainly isolated mountain thunderstorms with Mohave County
being the primary focus area. Wind will be the primary threat but
there could be localized flash flooding as well.

.LONG TERM...Monday night through Thursday.

More of the same expected through the long term as the large high
pressure ridge which has dominated our weather pattern the past week
remains parked overhead.  Meanwhile, a couple of opportunities for
modest moisture surges will result in a mix of active versus
suppressed monsoon days.  Tuesday in particular looks fairly moist
across the region as an inverted trough lifts through Mojave desert
and into California, thereafter moisture will linger but large scale
forcing will be more limited, with storm activity relying on terrain
and outflow boundary interactions.  As such, increased PoPs for much
of the area Tuesday but kept them mainly in the slight chance/chance
category and favoring the higher terrain.  Wednesday onward daily
thunderstorm chances continue over the terrain, with decreased
chances in the Valley. Temperatures will remain several degrees
above normal through the period.
&&

.CLIMATE...Near record temperatures are expected again on Saturday.
The table below shows the record highs and the year recorded for
McCarran (Las Vegas), Death Valley, Needles, Barstow/Daggett,
Bishop and Kingman.

                    RECORD HIGH TEMPERATURES (YEAR)
                    ----------
                    SAT(7/28)
LOCATION            ----------

McCarran        |   115(2016)
Death Valley    |   126(2016)
Needles         |   119(2016)
Barstow/Daggett |   117(1995)
Bishop          |   108(2016)
Kingman         |   108(2016)
&&

.AVIATION...For McCarran...Slight chances for isolated
thunderstorm activity around the valley today, with the possibility
of gusty outflow winds reaching KLAS later this afternoon. Though,
confidence remains low. Besides storm chances, winds should remain
light and follow typical diurnal trends today and tomorrow. Hot
temperatures of over 110 degrees are expected to continue both today
and tomorrow with FEW to SCT skies aoa 15 kft.

For the rest of southern Nevada, northwest Arizona and southeast
California...Some slight chances for isolated thunderstorm activity
exist for KBIH, KVGT, and KHND today, which may create gusty outflow
winds that could reach the terminals. Besides storm chances, winds
should remain light and follow typical diurnal trends today and
tomorrow across the region. Hot temperatures are expected to
continue both today and tomorrow with FEW to SCT skies aoa 10-12
kft.
&&

Near Term/Short Term...Lericos
Aviation...Kryston
Long Term/Climate....Outler

&&

For more forecast information...see us on our webpage:
http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 8:00 PM PDTSevere Thunderstorm WarningVEFClark45 min
Jul 26, 9:06 PM PDTSevere Thunderstorm WarningVEFClark39 min
Jul 26, 5:46 PM PDTDust Storm WarningVEFMohave59 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2018Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.